Chen stressed that patients taking sunitinib who develop shortness of breath and fatigue and swelling of the arms or legs should be checked for heart problems. "These symptoms can be ascribed to cancer, but since this drug may have a cardiovascular effect, these may be signs of heart problems," she said.
One expert said the findings must be approached with caution.
"The findings are intriguing, but one has to be careful about generalizing them," said Dr. James Brugarolas, an assistant professor in the division of oncology at Simmons Comprehensive Cancer Center at the University of Texas Southwestern Medical Center at Dallas. "It's a small group of patients, many of whom were taking other drugs that can have cardiac effects," he said.
However, patients who have coronary artery disease who are going to be given sunitinib should be very carefully monitored for the development of heart failure, Brugarolas said. "There should be a proactive attitude on the part of the physician to manage hypertension," he added.
Brugarolas also noted that sunitinib has been shown to slow the progression of gastrointestinal stromal tumors but not to extend patients' overall survival. "These side effects may be affecting survival," he said. "If survival is compromised by adverse effects of the drug, then it may not be beneficial to patients."
For more on sunitinib, visit the U.S. National Library of Medicine.
SOURCES: Ming Hui Chen, M.D., assistant professor, medicine, Harvard Medical School, and department of cardiology, Children's Hospital Boston; James Brugarolas, M.D., Ph.D., assistant pr
All rights reserved